Texas, 2011

Hail and Damaging Wind in Texas, October 11, 2011

October 11, 2011 · NWS OUN · 6 events in 3 counties and zones

Scattered strong to severe thunderstorms developed over the Texas panhandle into north Texas during the afternoon and evening hours. A few strong to severe thunderstorms occurred near and south of the front, with large hail and a severe wind gust reported during the mid to late evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered strong to severe thunderstorms developed over the Texas panhandle into north Texas during the afternoon and evening hours. A few strong to severe thunderstorms occurred near and south of the front, with large hail and a severe wind gust reported during the mid to late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 11, 8:19 PM CST, 56 minutes earlier.

Area forecast discussion, Oct 11, 8:19 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
919 PM CDT TUE OCT 11 2011

.DISCUSSION...
LITTLE IN THE WAY OF CHANGES THIS EVENING...OTHER THAN TWEAKING
POPS BASED ON CURRENT ACTIVITY AND PROGRESSION TO THE
EAST/SOUTHEAST OVERNIGHT. BEST COVERAGE OF RAIN/EMBEDDED STORMS WILL
LIKELY BE CENTRAL AND SOUTHERN OKLAHOMA NEAR NOSE OF MODEST LOW
LEVEL JET. COULD SEE ACTIVITY INCREASING IN COVERAGE FROM WHAT IT
IS NOW...WITH OVERALL STRENGTH JUST BELOW SEVERE LEVELS. FAIRLY
STEEP LAPSE RATES PROGD SO SOME BRIEF AND MARGINALLY SEVERE HAIL
NOT OUT OF THE QUESTION.

&&

.PREV DISCUSSION... /ISSUED 628 PM CDT TUE OCT 11 2011/

AVIATION...
SCATTERED THUNDERSTORMS OVER THE EASTERN TX PANHANDLE...
ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE... WILL CONTINUE TO
TRACK EAST OVERNIGHT AND AFFECT MOST TERMINAL LOCATIONS. A WEAK PACIFIC
COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA LATE TONIGHT AND
WEDNESDAY MORNING. MOST OF THE SHOWERS AND STORMS SHOULD MOVE OUT
OF THE FORECAST AREA WEDNESDAY MORNING WITH SCATTERED HIGH CLOUDS
EXPECTED BY AFTERNOON.

PREV DISCUSSION... /ISSUED 340 PM CDT TUE OCT 11 2011/

DISCUSSION...OUR MAIN FOCUS IS THE DIFFICULT PRECIPITATION FORECAST
FOR THE NEXT 18-24 HOURS. ADVECTION OF WARM AND MOIST AIR AHEAD OF
AN UPPER TROUGH WOULD TYPICALLY SIGNAL A GOOD CHANCE OF RAIN. WE ARE
NOT SOLD...HOWEVER...ON THE COMBINATION OF LIFT...MOISTURE...AND
INSTABILITY OCCURRING IN SUCH A WAY AS TO BRING WIDESPREAD OR
PERSISTENT RAIN. MID LEVEL LIFT WILL BE MAXIMIZED NORTH OF THE
600-500 MB SPEED MAX...GENERALLY OVER THE NORTHERN HALF OF OKLAHOMA.
THIS MAY RESULT IN SHOWERY RAIN AND THUNDER THAT WILL NOT BENEFIT
FROM COLD POOL GENERATION. LOW LEVEL LIFT AND INSTABILITY WILL BE
MAXIMIZED NEAR A WEAKLY DEFINED WARM FRONT APPROACHING THE RED
RIVER. THE 12Z NAM HIT THAT AREA WITH A GREATER CONCENTRATION OF
CONVECTIVE PRECIPITATION. INITIAL OUTPUT FROM THE 18Z NAM AND OTHER
SHORT RANGE MODELS LOOKS SIMILAR.

WE WILL CARRY LIKELY POPS IN SOUTHERN OK AND NORTH TX OVERNIGHT...
AND ALSO IN FAR NORTHERN OKLAHOMA...AND WILL LET CHANCE POPS RIDE IN
BETWEEN. WE ARE NOT READY TO CARRY THE LIKELY POPS INTO WEDNESDAY...
WHEN SOUTHEAST OKLAHOMA WILL BE MOST FAVORED. WE DID ADJUST UP TO 50
PERCENT FROM THE LESSER POPS SEEN IN MAV GUIDANCE.

THE PACIFIC JET AND SURFACE FRONT THAT WILL SWEEP THROUGH TONIGHT
ARE QUICKLY FOLLOWED BY RIDGING ALOFT AND LOW LEVEL DOWNSLOPE WINDS.
THIS WILL RESULT IN A MAINLY SUNNY AND WARM AFTERNOON ONCE THE
CLOUDS HAVE CLEARED WEDNESDAY. THURSDAY AND FRIDAY ALSO LOOK DRY
WITH COOL MORNINGS AND WARM DAYS. SOUTH WINDS INCREASE OVER THE
WEEKEND...AND MAY LEAD TO ELEVATED FIRE CONDITIONS. THE GFS AND
ECMWF ARE COMING INTO BETTER AGREEMENT ON THE WEEKEND CONDITIONS
AND ON A STRONGER COLD FRONT THAT MAY ARRIVE EARLY NEXT WEEK. THE
FRONT WOULD REPRESENT ANOTHER QUICK SHOT AT RAIN...FOLLOWED BY A
COUPLE DAY PERIOD OF COOLER WEATHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  57  82  49  78 /  60  20   0   0
HOBART OK         55  84  48  80 /  80  10   0   0
WICHITA FALLS TX  61  82  53  82 /  60  30   0   0
GAGE OK           52  79  39  77 /  50  10   0   0
PONCA CITY OK     56  84  49  76 /  40  20   0   0
DURANT OK         60  76  54  80 /  50  50   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/32
Hazardous weather outlook, Oct 11, 9:15 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
1015 PM CDT TUE OCT 11 2011

OKZ004>048-050>052-TXZ083>090-121000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1015 PM CDT TUE OCT 11 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
SCATTERED STRONG STORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT. AN
ISOLATED SEVERE STORM CANNOT BE RULED OUT. THE MAIN IMPACT WOULD BE
HAIL AROUND 1.5 INCHES IN DIAMETER.

DISCUSSION...
AN UPPER-LEVEL STORM WILL MOVE FROM THE ROCKY MOUNTAIN STATES ACROSS
THE PLAINS TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP
AND MOVE EASTWARD OVER OKLAHOMA AND WESTERN NORTH TEXAS AS THE NIGHT
PROGRESSES. THE COMBINATION OF STEEP LAPSE RATES AND MODERATE WIND
SHEAR WILL ALLOW THE POSSIBILITY FOR A FEW STORMS TO BRIEFLY REACH
SEVERE LEVELS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY OCT 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE NWS NORMAN
         COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS... 25 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS MAY LINGER THROUGH WEDNESDAY MORNING OVER
AREAS NEAR AND EAST OF INTERSTATE-35. THE RISK OF SEVERE WEATHER
WILL BE LOW.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
WEDNESDAY.

In the hours before

Special weather statement, Oct 11, 7:22 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
822 PM CDT TUE OCT 11 2011

OKZ009-014-120145-
ELLIS OK-ROGER MILLS OK-
822 PM CDT TUE OCT 11 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FAR SOUTHWEST ELLIS AND FAR
NORTHWEST ROGER MILLS COUNTIES.

AT 821 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 14 MILES NORTHWEST
OF DURHAM...MOVING SOUTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS 40 TO 50 MPH...

LAT...LON 3589 10000 3604 10001 3605 10000 3598 9981
      3582 9990 3588 10001

CJS
Special weather statement, Oct 11, 8:01 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
901 PM CDT TUE OCT 11 2011

OKZ009-120215-
ELLIS OK-
901 PM CDT TUE OCT 11 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR SOUTHEAST ELLIS COUNTY.

AT 901 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF HARMON. ANOTHER STRONG STORM WAS LOCATED 8 MILES SOUTHEAST OF
HARMON. THE STORMS WERE MOVING EAST AT 20 MPH

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...

LAT...LON 3617 9964 3615 9938 3601 9938 3601 9945
      3599 9946 3607 9969

CJS
Special weather statement, Oct 11, 8:16 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
916 PM CDT TUE OCT 11 2011

OKZ009-014-015-120230-
DEWEY OK-ELLIS OK-ROGER MILLS OK-
916 PM CDT TUE OCT 11 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WESTERN DEWEY...SOUTHEAST
ELLIS AND FAR NORTHEAST ROGER MILLS COUNTIES.

AT 915 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF
CAMARGO...MOVING EAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3616 9925 3591 9922 3593 9952 3616 9949

CJS
Special weather statement, Oct 11, 8:31 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
931 PM CDT TUE OCT 11 2011

OKZ015-120245-
DEWEY OK-
931 PM CDT TUE OCT 11 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY COUNTY.

AT 931 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 9
MILES SOUTHWEST OF TALOGA TO 4 MILES WEST OF CAMARGO...MOVING EAST AT
20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...

LAT...LON 3608 9930 3604 9894 3586 9897 3588 9936
      3595 9939 3605 9938

CJS
Special weather statement, Oct 11, 8:43 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
943 PM CDT TUE OCT 11 2011

OKZ015-120300-
DEWEY OK-
943 PM CDT TUE OCT 11 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY COUNTY.

AT 943 PM CDT...STRONG THUNDERSTORMS EXTENDED FROM CAMARGO EAST TO
NEAR TALOGA. THE STORMS WERE MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...

LAT...LON 3612 9893 3593 9890 3593 9935 3608 9935

CJS
Special weather statement, Oct 11, 8:51 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
951 PM CDT TUE OCT 11 2011

TXZ083-120315-
HARDEMAN TX-
951 PM CDT TUE OCT 11 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHWEST HARDEMAN COUNTY.

AT 951 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF GOODLETT...MOVING SOUTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...

LAT...LON 3450 9995 3438 9971 3424 9978 3433 10000
      3439 10001

CJS

The radar

The Altus AFB radar (KFDR), 83 km away, was scanning. The volume nearest the first event began at 03:16 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hardeman

When
October 11, 9:15 PM CST
Where
Hardeman County, Goodlett
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.340, -99.880

Up to nickel-size hail also occurred.

Hail, Hardeman

When
October 11, 9:15 PM CST
Where
Hardeman County, Goodlett
Measured
0.88 in hail
Reported by
Public
Coordinates
34.340, -99.880

In addition to the hail, a wind gust of 60 mph was estimated.

Hail, Hardeman

When
October 11, 9:20 PM CST
Where
Hardeman County, Quanah
Measured
0.75 in hail
Reported by
Public
Coordinates
34.300, -99.740

Hail, Hardeman

When
October 11, 9:45 PM CST
Where
Hardeman County, 13 mi S of Quanah
Measured
0.88 in hail
Reported by
Park/Forest Service
Coordinates
34.112, -99.740

Hail, Foard

When
October 11, 10:15 PM CST
Where
Foard County, 2 mi S of Rayland
Measured
1 in hail
Reported by
Public
Coordinates
34.031, -99.480

Hail, Baylor

When
October 11, 11:25 PM CST
Where
Baylor County, Westover
Measured
1.75 in hail
Reported by
Public
Coordinates
33.500, -99.010

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341571, 351937, 341574, 341575, 341572, 341573.